I have been giving this some thought as I met someone that also suffered from migraines and they stopped after going on the depo shot for birth control.
I am leery because I tried the patch once and it made me absolutely INSANE, terrifying both husband and child.
The dip in hormone levels around menstruation is known to trigger and exacerbate migraines in some women. Oestrogen is thought to be more responsible than progesterone.
As the Depo Provera gives a constant supply of progesterone, suppressing the production of hormones within the body, it is no surprise that in some women Depo can help their migraines.
The women most likely to be helped are women who have migraines ONLY around the time of their period.
Migraines which only appear or are worsened by combined hormonal contraception (the pill, the patch, Nuvaring etc.) are an ABSOLUTE contra-indication against using oestrogen containing birth control. Women who have migraines which are worsened by oestrogen are at a higher risk of stroke while on the drugs and SHOULD NOT use them.
Consult your own doctor about the options that are best for you WRT contraception and treatment of your migraines.
I suggest searching this site for it – there have been numerous threads on the subject and you’ll see a wide variety of opinions. I, for one, used Depo for 10 years and aside from the lack of periods (which was just dandy as far as I was concerned), I suffered no ill side effects.
Well, I did gain weight – about 2-3 pounds a year. After 10 years, I decided to get off it just so it would be a little easier to lose the weight. A lot of people get scared about not havingperiods, but after stopping, I had one within a month. Andc then I was immediately right back on schedule like I was never on anything. I was told it could be up to a year before I’d start again. Hmph.
Anyway, I’ve always said, if you can take the pill, you can probably do this, but every person is different. If your body tolerates it, I highly recommend. Unfortunately, there’s no antidote and only one way to find out. If you can’t tolerate it, it could be a very long 90 days before it wears out of your system. Talk to a doctor or a girly clinic where they specialize in offering many different birth control choices. And, of course, Google can be your friend.
Same here! Loved only having one or two cycles a year.
And I know the majority complain about the weight gain, but it isn’t a given. I never gained a pound the seven years I was on it, but then again I have always had a problem getting/keeping weight on. I blame my skinny father.
Ive tried both the patch (ugly rashes that would take over a month to go away) and the pill (god forbid I actually remember to take it more than three days in a row) and I am thinking about starting the Depo shot within the next week or two.
If you have been on the pill/patch, do you still have the weight gain from the Depo shot? I had my breasts grow a full cup size im pretty sure as a side effect from the pill, do you think that they will do that again with the shot? For me, that would be reason enough not to get on it.
I was on Depo for five years, and loved every second of it. The only reason I got off is that I started having lots of days where my bones ached and I decided to switch to the Nuva Ring for a year and work on rebuilding my calcium levels.
There’s a new Depo product, Depo-Lo, which is sub-q rather than intramuscular and is a 30% lower dose of hormone.
I didn’t have a period after the day I got my first shot… sweet
I was on Depo for three years because I had seizures that appeared to be triggered by the hormone dip just prior to menstration. It was very convenient and my seizures went away; however, I did gain weight - about 20 pounds. Plus, my libido was considerably decreased on Depo when compared to birth control pills and my personality was different - I was a lot less emotional, and not in a necessarily good way. While I didn’t have the PMS mood swings, I also didn’t really experience a normal range of emotions - if something really good happened, I couldn’t work up much happiness.
I’m off Depo now and still seizure-free, so I’m not convinced it was the Depo only that controlled my seizures (or maybe it was and my trigger changed), but it sure seemed to help. Oh, and my emotions became more normal after Depo. Yeah, I had PMS for two days every month, but being happy again was heavenly. Now I’m pregnant, so I try not to think too much about my emotions, except not to take them out on my husband.
I second that you should talk to your doctor. Also, try to read up a little so you’ll be know what questions you want to ask.
Only secondhand anecdotes here, but… My sister and two of my friends tried it. My sis had periods every two weeks (!), and said she never wanted to have sex again (which is excellent birth control, but not exactly what she was aiming for).
Both friends reported extremely decreased sex drives, but minimal to no periods.
Wouldn’t the no-period thing make you nervous? What if it failed and you were pregnant, but had no missed-period indication? I know it has a great success rate, but it can’t be 100%. It must fail sometimes, I would think.
I had horrible mood swings on depo, and anxiety attacks. My sister-in-law was on it for five years or so, went off to have a baby and ended up having to wait for three or four years for her reproductive system to get back into whack (so to speak) so they could have children.
Other women I’ve talked to love love love it. So, like all meds, reactions are very individual.
I’m on the Nuvaring and have been for about three years. No periods (and no stink, thankfully). Very minor mood drop around ovulation (enough for me to say “i feel blue… ::look at calendar:: oh, that’s why”) and exactly one cramp every month. It’s kind of funny, actually. “Oh, there was my cramp”.
Good luck to you on finding something appropriate. I searched for almost a year trying different things out until I found Nuvaring.
I took depo for about eight months. My chief side-effect was that I gained about 15 pounds which I *could not * lose. I stopped drinking alcohol and soda, started eating a low-fat diet with lots and lots of vegetables and fruit, and started talking long hikes in the morning before work, all of which would have been more than sufficient to drop pounds before I started the depo. I suppose I was retaining fluid? My libido also went down, probably because the weight gain made me feel unattractive. I ditched it and went back to the pill, at which point I easily lost the weight.
Been on it about 5 years, and I LOVE it. I know you’re not supposed to be on it this long, but I’ll take calcium pills and you can take my Depo when you pry it from my cold, dead, hands.
I noticed no difference in mood, weight gain or libido (which is not to say they are all satisfactory, but they were pretty much the same before and the same when I went off it for about a year to see what side effects it was causing).
I don’t menstruate at all anymore, which is a BLESSING. I hated it. Worried about being pregnant and not knowing it? If ever I get too paranoid, I take a pregnancy test. No big deal. Still cheaper and more convenient than menstruating, even if I felt the need to take one every month (I don’t - I’ve done it once ever).